Kansas, 2015

Tornadoes and Hail in Kansas, April 8, 2015

April 8, 2015 · NWS DDC · 13 events in 2 counties and zones

A warm front lifting north and a dryline advancing in from the west were the triggering mechanisms for thunderstorms during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front lifting north and a dryline advancing in from the west were the triggering mechanisms for thunderstorms during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 8, 2:48 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 8, 2:48 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT WED APR 8 2015

...UPDATED FOR LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 150 PM CDT WED APR 8 2015

A SURFACE BOUNDARY WILL SLOWLY LIFT NORTH INTO EXTREME SOUTHERN
KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING. A DRYLINE WILL
EXTEND SOUTH OF THIS BOUNDARY ACROSS BARBER COUNTY INTO NORTHERN
OKLAHOMA. GIVEN THE INSTABILITY EXPECTED AHEAD OF AN UPPER LEVEL
DISTURBANCE WHICH WILL BE CROSSING CENTRAL KANSAS LATE THIS
AFTERNOON THERE WILL BE A CHANCE FOR SOME CONVECTION TO DEVELOP
ALONG EITHER SURFACE BOUNDARY. BASED ON THE 0-6KM SHEAR FORECAST
AT 00Z THURSDAY ANY STORM THAT MAY DEVELOP IN THIS AREA SHOULD
RAPIDLY DEVELOP AND MAY BECOME SEVERE BEFORE IT MOVES EAST OF
PRATT AND BARBER COUNTY. AT THIS TIME THE MAIN HAZARD LATE TODAY
WILL BE 2 INCH HAIL AND STRONG GUSTY WINDS.

FURTHER WEST CLEAR SKIES, WARM TEMPERATURES, AND DEWPOINTS IN THE
30S HAVE RESULT IN RELATIVE HUMIDITY VALUES FALLING BACK INTO THE
TEENS AT 00F 18Z. GIVEN THAT THE CLEARING TREND CURRENTLY
OCCURRING WILL CONTINUE, BASED ON SATELLITE LOOP, AND THE 850MB
MIX DOWN TEMPERATURES AT 00Z THURSDAY IT APPEARS THAT CRITICAL
FIRE WEATHER CONDITIONS WILL STILL EXIST LATE TODAY. AS A RESULT
WILL LEAVE THE CURRENT RED FLAG WARNING GOING FOR PORTIONS OF
SOUTHWEST KANSAS.

FOR THE REMAINDER OF THE OVERNIGHT PERIOD...THE SURFACE BOUNDARY,
WHICH WAS LOCATED OVER SOUTHWEST KANSAS LATE THIS AFTERNOON/EARLY
EVENING, WILL MOVE SOUTH AS AN UPPER LEVEL TROUGH CROSSES THE
CENTRAL HIGH PLAINS. BASED ON THE SURFACE DEW POINTS EXPECTED
EARLY THURSDAY MORNING, SOME MID OR HIGH CLOUDS PRECEDING THE
UPPER LEVEL TROUGH, AND A DEVELOPING NORTHWESTERLY FLOW THE
PREVIOUS FORECAST STILL APPEARS ON TRACK WITH LOWS BOTTOMING OUT
MAINLY IN THE 40S ACROSS WESTERN KANSAS. LOWS IN THE 50 TO NEAR 55
DEGREE RANGE WILL BE LIKELY ACROSS SOUTH CENTRAL KANSAS.

THE UPPER LEVEL TROUGH WILL CROSS WESTERN KANSAS EARLY THURSDAY
MORNING AS A SURFACE HIGHS BEGINS TO BUILD INTO NORTHWESTERN
KANSAS/NORTHEAST COLORADO. OVER WESTERN KANSAS GUSTY NORTHWEST
WINDS AT 20 TO NEAR 30 MPH ARE EXPECTED BY THE EARLY AFTERNOON
BASED ON 0-1KM WINDS RANGING FROM 25 TO NEAR 35 KNOTS, AND THE
MEAN MIXED LAYER WINDS AT 18Z AND 21Z RANGING FROM 30 TO 35KNOTS.
BASED ON THE MIXING POTENTIAL THURSDAY AFTERNOON FROM THE BUFR
NAM, AND THE 850MB TEMPERATURES AT 00Z FRIDAY WILL TREND TOWARDS
THE WARMER GUIDANCE ACROSS WESTERN KANSAS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 327 PM CDT WED APR 8 2015

COOL, SURFACE HIGH PRESSURE WILL BUILD INTO WESTERN KANSAS
THROUGH FRIDAY. WITH LIGHT WINDS THURSDAY NIGHT, TEMPERATURES WILL
FALL INTO THE 30S, WITH SOME READINGS CLOSE TO FREEZING FROM DODGE
CITY WESTWARD AND NORTHWARD. HIGHS WILL BE IN THE 60S FRIDAY.

THE MODELS, ESPECIALLY THE ECMWF/GFS, ARE INDICATING A SHORTWAVE
TROUGH OVER THE DESERT SOUTHWEST PROGRESSING INTO THE SOUTHERN
HIGH PLAINS IN NEGATIVE TILT FASHION BY SUNDAY BEFORE CLOSING OFF
OVER THE SOUTHERN PLAINS BY MONDAY. THE GEM IS FATHER SOUTH WITH
THE UPPER LOW, WITH LESS PRECIPITATION OVER WESTERN KANSAS. WITH
PLENTY OF LOW LEVEL MOISTURE IN PLACE, CHANCES FOR WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE GOOD ON MONDAY. AHEAD OF THIS SYSTEM, A FEW
SHOWERS AND STORMS ARE POSSIBLE SATURDAY AFTERNOON AND NIGHT ALONG
THE LEE TROUGH AS WELL BUT WITH LIMITED INSTABILITY, .
HIGH TEMPERATURES WILL GENERALLY BE MILD, BUT MAY BE HELD DOWN
MONDAY DUE TO CLOUDS AND PRECIPITATION. OVERNIGHT LOWS WILL OF
COURSE BE INCREASING THROUGH MONDAY DUE TO THE LEE TROUGHING,
SOUTH WINDS AND HIGHER DEWPOINTS.

A MORE AMPLIFIED UPPER LEVEL TROUGH WILL BEGIN TO DEVELOP OVER
THE WESTERN UNITED STATES MONDAY THROUGH WEDNESDAY OF NEXT WEEK,
RESULTING IN LEE TROUGHING, SOUTHERLY WINDS AND WARMER
TEMPERATURES TUESDAY. GIVEN A POSITIVE TILT TO THIS UPPER LEVEL
SYSTEM AS DEPICTED IN THE MODELS, SEVERE WEATHER CHANCES MAY BE
HIGHER ACROSS EASTERN KANSAS DUE TO MORE VEERED LOW LEVEL WINDS,
WITH SOME CHANCES FOR SHOWERS AND THUNDERSTORMS BY THE MIDDLE OF
NEXT WEEK OVER WESTERN KANSAS AS THE COLD FRONT APPROACHES. BEHIND
THIS FRONT, MUCH COOLER WEATHER IS POSSIBLE BY LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1215 PM CDT WED APR 8 2015

STATUS AND FOG WILL ERODE THIS AFTERNOON AS A SURFACE BOUNDARY
BEGINS TO SLOWLY MOVE NORTH ACROSS SOUTHWEST KANSAS. AT THIS TIME
BASED ON THE LATEST TRENDS FROM THE HRRR AND RAP WILL GRADUALLY
IMPROVE CEILING WITH VFR CONDITIONS DEVELOPING BETWEEN 20Z AND
22Z AT DDC AND GCK. HYS WILL IMPROVE TO MVFR. VFR CONDITIONS AT
HYS IS EXPECTED TO DEVELOP TOWARDS 00Z THURSDAY. THE PREVAILING
WIND THIS AFTERNOON NORTH OF THIS FRONT WILL BE NORTHERLY AT 10
KNOTS OR LESS. NORTHWEST WINDS WILL DEVELOP OVERNIGHT AS A COLD
FRONT CROSSES WESTERN KANSAS. THE NORTHWESTERLY WINDS WILL
INCREASE BY LATE MORNING THURSDAY AS STRONGER BOUNDARY LAYER WINDS
MIXED DOWN TO THE SURFACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  66  35  67 /  10  10   0   0
GCK  42  64  34  68 /  10  10   0   0
EHA  42  65  35  68 /  10  10   0   0
LBL  44  67  36  68 /  20  10   0   0
HYS  45  62  34  67 /  20  10   0   0
P28  53  72  38  69 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ084>086.

&&

SHORT TERM...BURGERT
LONG TERM...FINCH
AVIATION...BURGERT
Hazardous weather outlook, Apr 8, 4:03 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT WED APR 8 2015

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL OCCUR FOR A FEW HOURS EARLY THIS MORNING
ACROSS PARTS OF FAR SOUTHWEST KANSAS. THE FOG WILL BE DIMINISHING
AFTER SUNRISE.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ALONG
AND SOUTH OF A LINE FROM SYRACUSE AND LAKIN THROUGH SUBLETTE TO
ASHLAND WHERE RELATIVE HUMIDITY LEVELS WILL FALL BELOW 15 PERCENT
AND SOUTHWEST WINDS INCREASE TO 10 TO 20 MPH WITH GUSTS TO 30 MPH.
THERE WILL BE A THREAT FOR SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
KANSAS AROUND PRATT AND MEDICINE LODGE. THE GREATEST SEVERE
WEATHER THREAT WILL BE LARGE HAIL UP TO TENNIS BALL SIZE ALONG
WITH DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS
OVER THIS UPCOMING WEEKEND. IT IS TOO EARLY TO TELL WITH ANY
CERTAINTY HOW SEVERE THE STORMS MAY BE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR STORM REPORTS OVER SOUTH CENTRAL KANSAS
LATER THIS AFTERNOON

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Vance AFB radar (KVNX), 56 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 tornado. Local standard time, as filed.

Hail, Barber

When
April 8, 3:55 PM CST
Where
Barber County, Hardtner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.020, -98.650

Most of the hail was pea sized.

Hail, Comanche

When
April 8, 4:15 PM CST
Where
Comanche County, 4.87 mi ESE of Buttermilk
Measured
0.75 in hail
Reported by
Public
Coordinates
37.070, -99.250

Hail, Barber

When
April 8, 4:16 PM CST
Where
Barber County, 3.22 mi NNW of Gerlane
Measured
0.88 in hail
Reported by
Public
Coordinates
37.190, -98.580

Hail, Comanche

When
April 8, 4:16 PM CST
Where
Comanche County, 3.54 mi SE of Buttermilk
Measured
0.88 in hail
Reported by
Public
Coordinates
37.060, -99.290

The ground was nearly covered by the hail.

Hail, Comanche

When
April 8, 5:10 PM CST
Where
Comanche County, Protection
Measured
0.75 in hail
Reported by
Public
Coordinates
37.200, -99.480

Tornado, Comanche

When
April 8, 5:24 PM CST to 5:27 PM CST
Where
Comanche County, 8.93 mi E of Buttermilk to 10.77 mi ENE of Buttermilk
Rating
EF0
Path length
1.91 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.119, -99.170

This was a weak tornado with intermittent contact with the ground.

Hail, Comanche

When
April 8, 5:25 PM CST
Where
Comanche County, 7.1 mi SSE of Wilmore
Measured
1.75 in hail
Reported by
Public
Coordinates
37.230, -99.190

Hail, Comanche

When
April 8, 5:40 PM CST
Where
Comanche County, 15.02 mi E of Buttermilk
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.130, -99.060

Tornado, Barber

When
April 8, 5:49 PM CST to 6:03 PM CST
Where
Barber County, 3.15 mi SSW of Deerhead to 5.26 mi WSW of Medicine Lodge
Rating
EF0
Path length
16.24 mi
Path width
250 yd
Reported by
Storm Chaser
Coordinates
37.191, -98.950

At times there was continuous contact with the ground (where tree damage was observed and it was at its largest). Otherwise, the contact with the ground was intermittent.

Hail, Barber

When
April 8, 6:20 PM CST
Where
Barber County, 6.08 mi W of Uppdegraff
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.320, -98.710

The hail completely covered the ground and it only took a couple of minutes for this to occur.

Hail, Barber

When
April 8, 6:21 PM CST
Where
Barber County, 5.19 mi ESE of Lake City
Measured
1.25 in hail
Reported by
Public
Coordinates
37.310, -98.740

Most of the hail was the size of dimes.

Hail, Barber

When
April 8, 6:58 PM CST
Where
Barber County, 5.19 mi ENE of Uppdegraff
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.370, -98.520

There were only two hail stones were observed.

Tornado, Barber

When
April 8, 7:15 PM CST to 7:16 PM CST
Where
Barber County, 6.57 mi S of Lake City to 6.53 mi SSE of Lake City
Rating
EF0
Path length
0.57 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.256, -98.802

This was a brief and weak tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575201, 575202, 575203, 575204, 575205, 578998, 575206, 575207, 578999, 575209, 575210, 575211, 579000.